Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 134, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2005, 2:17 AM CDT for McPherson County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2005, 2:17 AM CDT (07:17 UTC)
- Expired
- Jun 12, 2005, 3:15 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120717 SVRICT KSC113-120815- /O.NEW.KICT.SV.W.0134.050612T0717Z-050612T0815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 217 AM CDT SUN JUN 12 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCPHERSON COUNTY IN CENTRAL KANSAS. * UNTIL 315 AM CDT. * AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF MOUNDRIDGE...OR ABOUT 10 MILES SOUTH OF MCPHERSON...MOVING NORTHEAST AT 30 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... GALVA...INMAN...MCPHERSON...MOUNDRIDGE...ROXBURY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3818 9781 3818 9752 3858 9737 3858 9762 $$ ES
3 follow-up statements
000 WWUS53 KICT 120727 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 226 AM CDT SUN JUN 12 2005 KSC113-120815- /O.CON.KICT.SV.W.0134.000000T0000Z-050612T0815Z/ MCPHERSON KS- 226 AM CDT SUN JUN 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN MCPHERSON COUNTY UNTIL 315 AM CDT... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR MOUNDRIDGE...OR 10 MILES SOUTHEAST OF MCPHERSON...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GALVA BY 240 AM CDT. NEAR ROXBURY BY 305 AM CDT. THIS IS A DANGEROUS THUNDERSTORM IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS LAT...LON 3818 9781 3818 9752 3858 9737 3858 9762 $$ ES
000 WWUS53 KICT 120752 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 252 AM CDT SUN JUN 12 2005 KSC113-120815- /O.CON.KICT.SV.W.0134.000000T0000Z-050612T0815Z/ MCPHERSON KS- 252 AM CDT SUN JUN 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN MCPHERSON COUNTY UNTIL 315 AM CDT... AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR GALVA...OR 7 MILES EAST OF MCPHERSON...AND MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR ROXBURY BY 310 AM CDT. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3818 9781 3818 9752 3858 9737 3858 9762 $$ ES
000 WWUS53 KICT 120814 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT SUN JUN 12 2005 KSC113-120824- /O.EXP.KICT.SV.W.0134.000000T0000Z-050612T0815Z/ MCPHERSON KS- 314 AM CDT SUN JUN 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCPHERSON COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 311 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3818 9781 3818 9752 3858 9737 3858 9762 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:00 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 11, 10:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1000 PM CDT SAT JUN 11 2005 .UPDATE... FORECAST HIGHLIGHT: ISSUANCE OF FLODD WATCH FOR ALL OF CENTRAL, SOUTH-CENTRAL & SOUTHEAST KANSAS EFFECTIVE FROM 12 MIDNIGHT TONIGHT THRU 6 AM MONDAY. TONIGHT-SUNDAY NIGHT: AIRMASS PRIMED & READY FOR WIDESPREAD TSRA FROM LATE TONIGHT THRU EARLY MONDAY MORNING. PERSISTENT LOW PRESSURE SITUATED ALONG THE FRONT RANGE FROM CO-NM ENABLING RICH SFC-850MB MOISTURE (DEWPOINTS OF 70F & 15-17C RESPECTIVELY) TO MIGRATE N/NE ACROSS THE OK/KS BORDER. PRECIPITABLE WATER REACHES 150-200% OVER NEARLY ALL OF FORECAST AREA BY EARLY SUNDAY MORNING & WITH NEARLY STATIONARY FRONT SETTING UP CAMP IN W-E MANNER ACROSS CENTRAL KS BY EARLY TOMORROW MORNING, HAVE DECIDED (AFTER COORDINATION WITH TOPEKA) TO ISSUE FLOOD WATCH FOR ALL OF FORECAST AREA DURING THIS PERIOD. SEVERE THUNDERSTORMS ONCE AGAIN POSE A THREAT AS NEGATIVELY-TILTED 500-300MB TROF LIFTS NE FROM NM/TX BORDER TOWARD RED RIVER TO INDUCE DEEP-LAYER ASCENT. IN SUMMATION: A VERY ACTIVE WEATHER PATTERN THRU MONDAY MORNING. ES && .PREV DISCUSSION... /ISSUED 311 PM CDT SAT JUN 11 2005/ .DISCUSSION... FORECAST CHALLENGES/CONCERNS REMAIN HEAVY RAINFALL/SEVERE WEATHER POTENTIAL THROUGH EARLY MONDAY. TONIGHT: JUICY PRECIPITABLE WATER VALUES AT BETWEEN 1.50-1.75 WILL EXIST ACROSS OUR COVERAGE WARNING AREA OVERNIGHT. AS WITH SURROUNDING WEATHER OFFICES, WE REMAIN ON THE FENCE IN REGARDS TO A FLOOD WATCH OVERNIGHT. EXPECT THE BEST CHANCES FOR CONVECTION WILL BE ACROSS MY WESTERN AND SOUTHERN PERIPHERY WITH BEST CHANCES AFTER 06Z. NUMEROUS BOUNDARIES EVIDENT ON VISIBLE SATELLITE IMAGERY THIS AFTERNOON...ONE FROM SOUTHWEST KANSAS THROUGH CENTRAL KANSAS AND ANOTHER FROM THE NORTHERN TEXAS PANHANDLE THROUGH NORTHWEST OKLAHOMA. MY FEAR IS THAT A MCS MAY FORM ACROSS THE TEXAS PANHANDLE AND NORTHWEST OKLAHOMA AND RIDE THE LATTER BOUNDARY UP THROUGH THE FORECAST AREA OVERNIGHT. THE FLOW ALOFT IS RELATIVELY WEAK SO ANYTHING ABLE TO GET ORGANIZED OVER THE AREA WOULD BE A PROLIFIC RAIN PRODUCER. LATEST 18Z NAM MODEL HAS COME MORE IN LINE WITH THE 12Z GFS AND DEVELOPS MCS FURTHER SOUTH ACROSS WESTERN OKLAHOMA OVERNIGHT AND LIFTS CONVECTION NORTHEAST ACROSS SOUTH-CENTRAL AND EAST-CENTRAL KANSAS BETWEEN 12Z-21Z ON SUNDAY. WITH THIS LATEST INFO WILL HOLD OFF THE FFA FOR NOW AND LET LATER SHIFTS RE-EVALUATE. WILL RETAIN MAINLY CHANCE POPS ACROSS THE AREA OVERNIGHT. SUNDAY: WHETHER WE SEE ANY LINGERING CONVECTION EARLY SUNDAY MORNING FROM THE PREVIOUS NIGHT MAY SPELL SEVERE CHANCES FOR SUNDAY AFTERNOON/EVENING. DEFINITELY FEEL A FLOOD WATCH WILL NEED TO BE HOISTED SUNDAY EVENING AND OVERNIGHT AS ANOTHER STRONG NEGATIVELY TILTED SHORTWAVE EJECTS ACROSS THE AREA. SEVERE WEATHER WILL BE A THREAT DURING THE LATE AFTERNOON AND EVENING HOURS BEFORE TURNING INTO A POTENTIAL HEAVY RAIN EVENT OVERNIGHT. WILL HOLD OFF ON ISSUANCE NOW, BUT WOULD BE SURPRISED IF ONE THE NEXT TWO SHIFTS DOESNT JUMP ON IT MONDAY-TUESDAY: WILL KEEP CHANCE OF CONVECTION ACROSS THE AREA MONDAY, WITH BEST CHANCES FURTHER EAST, AS UPPER WAVE AND ASSOCIATED ENERGY SWING THROUGH THE REGION. WILL END PRECIPITATION CHANCES MONDAY NIGHT FROM THE WEST TO EAST AS MID-LEVEL VORTICITY AND ASSOCIATE SURFACE BOUNDARY FINALLY GET KICKED SOUTH AND EAST. MODELS PROJECT THE SURFACE BOUNDARY AND ASSOCIATED PRECIPITATION BE SOUTH ACROSS OKLAHOMA ON TUESDAY SO WILL CONTINUE TO KEEP CONDITIONS DRY FOR THAT DAY. THERE IS A SMALL THREAT OF THIS BOUNDARY RETURNING NORTHWARD WEDNESDAY INTO THURSDAY, BUT FOR NOW WILL KEEP THESE PERIODS DRY. WEDNESDAY-SATURDAY: VERY FEW CHANGES HERE AS ONGOING FORECAST HAS A GOOD GRASP ON THE SITUATION. A FAIRLY STRONG UPPER RIDGE WILL MOVE INTO THE SOUTHERN AND CENTRAL PLAINS FROM THE WEST ON WEDNESDAY AND BECOME ENTRENCHED OVER THE AREA THROUGH THE EXTENDED. WITH THIS OMEGA BLOCKING PATTERN ACROSS OUR AREA, TWO LARGE UPPER LOWS WILL BE SITUATED ON EITHER SIDE OF IT ACROSS THE PACIFIC NORTHWEST AND NORTHEAST U.S. WILL CONTINUE TO KEEP THIS PERIOD DRY AND TEMPERATURES NEAR OR JUST BELOW CLIMATOLOGICAL NORMALS. AS PREVIOUS FORECASTER STATED, MODELS ARE SUGGESTING THAT OUR WEATHER MAY BE INFLUENCED MORE BY THE EASTERN CONUS TROUGH DURING THIS PERIOD WHICH COULD KEEP TEMPERATURES IN THE LOWER 80S WITH A NORTHERLY WIND FLOW COMPONENT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 83 67 85 / 50 60 70 30 HUTCHINSON 64 83 66 83 / 50 60 70 30 NEWTON 65 84 67 84 / 40 60 70 40 ELDORADO 65 83 67 85 / 40 60 70 40 WINFIELD-KWLD 65 85 68 86 / 50 60 70 40 RUSSELL 62 80 61 82 / 30 60 70 30 GREAT BEND 62 80 61 82 / 40 60 70 30 SALINA 64 83 65 83 / 30 60 70 30 MCPHERSON 64 84 66 84 / 40 60 70 30 COFFEYVILLE 66 85 69 87 / 40 50 70 50 CHANUTE 66 84 69 87 / 30 50 70 50 IOLA 66 84 68 87 / 30 50 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE... CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER... HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON... MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE... SEDGWICK...SUMNER...WILSON...AND WOODSON. && ES/
Hazardous weather outlook, Jun 11, 4:00 PM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT SAT JUN 11 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 400 PM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING, BUT BETTER CHANCES WILL EXIST AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO POSE MUCH OF A SEVERE WEATHER THREAT, HOWEVER, ANY STORM THAT DEVELOPS WILL POSE A HEAVY RAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY MORNING THROUGH MONDAY MORNING. FLOODING LOOKS LIKE A STRONG POSSIBILITY SUNDAY OVERNIGHT, ESPECIALLY SOUTH AND EAST OF A HUTCHINSON TO MARION LINE , SO PLEASE STAY TUNED FOR SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS. ADDITIONALLY, SEVERAL RIVERS ACROSS THE AREA WILL LIKELY EXCEED FLOOD STAGE OVER THE NEXT FEW DAYS, SO PLEASE STAY TUNED IF YOU HAVE INTERESTS ALONG AREA RIVERS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. ALSO...RAINFALL AND ANY FLOODING REPORTS ARE ALWAYS GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM COOK/SEDLOCK
In the hours before
Special weather statement, Jun 12, 1:21 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 121 AM CDT SUN JUN 12 2005 KSZ067-120715- RENO- 121 AM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF ARLINGTON...OR 13 MILES NORTHWEST OF KINGMAN...AND MOVING NORTH AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
Special weather statement, Jun 12, 2:00 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 200 AM CDT SUN JUN 12 2005 KSZ053-070-120730- CHASE-GREENWOOD- 200 AM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND GREENWOOD COUNTIES... AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF MATFIELD GREEN...OR 18 MILES NORTHWEST OF EUREKA...AND MOVING NORTHEAST AT 20 MPH. HAIL TO AROUND 1/2 INCH DIAMETER...WINDS OF 40 TO 50 MPH AND HEAVY RAINS ARE EXPECTED WITH THESE THUNDERSTORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE THUNDERSTORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BE ALERT FOR LOCALIZED FLOODING, ESPECIALLY IN LOW-LYING AND POOR DRAINAGE AREAS. ES
Special weather statement, Jun 12, 2:01 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 201 AM CDT SUN JUN 12 2005 KSZ091-120800- HARPER- 201 AM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHARON TO ATTICA TO WALDRON...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:12 AM CDT | Flash Flood Warning | ICT | Chase | 6 hr |
| Jun 12, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 45 min |
| Jun 12, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 46 min |
| Jun 12, 1:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 45 min |
| Jun 12, 2:24 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 66 min |
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Wilson | 65 min |
| Jun 12, 2:58 PM CDT | Flash Flood Warning | ICT | Butler, Chase | 6 hr |
| Jun 12, 2:59 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 12, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 67 min |
| Jun 12, 4:00 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.